START 2023 in top Cellular Form - Spend $199+ and get our Cellular Health Supplement Free

cover-image

Ask the Doctor: Is peeling and dry skin normal with Tretinoin?

So you have your prescription for Accelerate+ by Qyral, containing tretinoin. You’ve read up on how it stimulates cellular turnover, you’ve seen before and after photos, and you’re hoping you get similar results. Everything is good… until the side effects kick in. Dry skin, flaking skin, and even pain have been reported. Although you’ve read about those things, when it happens, it can make anyone a little nervous. 

We get these questions a lot, so we asked Chief Dermatologist Dr. Marc Serota to weigh in. Here’s what he has to say about some common questions we’ve gotten from customers. 

Is tretinoin peeling normal?

Peeling and flaking skin are expected when a patient uses tretinoin, so yes, it’s normal. It’s happening because the cream is working to slough off that very top layer. Normally, the epidermis flakes off slowly over time, so you don’t notice it. But tretinoin stimulates the process, speeding it up. Instead of coming off over the course of a few months, it comes off in flakes, all at once within a few weeks’ time. 

You know this is happening when you see tiny white flakes starting in areas that move a lot, like around your mouth. The skin will feel dry and may even peel in areas. The flaking will spread.

Why is my skin peeling?

Tretinoin is a chemical exfoliant. It works by removing the top layer of skin while stimulating the lower layers to produce new skin cells. This is called the cellular turnover process. Over time, the new cells push to the top and become the epidermis. Everything is sped up so the flaking is obvious.

When will tretinoin start to make me peel?

You will usually notice the peeling anywhere from two to six weeks after starting to use Accelerate+. That is how you know the product is working. Some people refer to this stage as a “skin purge” because it’s getting rid of all of the bad stuff and replacing it with good. Unfortunately with tretinoin, it happens all at once, hence the side effects. There will be days where it seems worse. Over time, you’ll notice that you start to flake less because your skin has adjusted to the product. 

Okay, it sounds like peeling and dry skin are normal with tretinoin. But it looks bad and feels terrible. Is there anything I can do to help?

That two to six week time frame can be rough, but most likely everything will eventually straighten itself out and return to normal. Patience is important because you need to trust the process. If you’re worried about what is happening, don’t hesitate to contact your doctor.

Because you are experiencing dryness, use a moisturizer. Qyral has a great moisturizing product called Fortify that is formulated to your exact skin type. For that reason, it will compliment your skin by not being too heavy or too light for your needs. 

There are a few ways you can use moisturizer along with tretinoin. If your skin is extremely dry, you can put the moisturizer on first to provide that slight barrier before applying the tretinoin. You can also do the tretinoin first followed by moisturizer. And the other option is to mix the two together in the palm of your hand. Try them and see what works for you.

During this tough period, you definitely need to avoid the sun as much as possible. Remember that your top layer of skin is shedding and that is a protective barrier from the sun and the environment. Be sure to apply sunscreen liberally and often! 

Try not to touch or pick at your skin. Avoid anything that might rub up against it and create friction that will make the peeling and dryness worse. 

Another option is to take a break. If you’ve had a day with extreme peeling or even pain, take a night off. Just wash your face and apply moisturizer. Taking this break of one or two nights gives your skin a little time to recover. You’ll be surprised at how quickly things look and feel better. 

If the side effects are too much for you, you always have the option to lower your dosage. Tretinoin is prescribed in concentrations from 1-10%. The lower the concentration, the fewer side effects you’ll have.

Of course if you’re having these problems and aren’t sure if what you’re experiencing is normal, you can always log onto your portal at Qyral.com and send a question to your dermatologist. You can also speak to your usual medical doctor as well. A professional will be able to look at what is happening, assess the situation, and let you know the best course of action. 

When will my skin start to look and feel normal?

For most people, the process takes a full six weeks. Even after that point, you may notice some light peeling from time to time. That said, you’ll also notice how great you look, a reduction in wrinkles, a more even skin tone, fewer breakouts, and even pores that are less noticeable.

We acknowledge that what you are experiencing should always be taken seriously, even if it’s normal. You know your body, your skin, and your level of tolerance. When in doubt, always talk to your doctor! 

 

Dr. Marc Serota is triple board certified in dermatology, allergy/asthma/immunology, and pediatrics. He treats all types of skin problems ranging from acne (including Accutane), rashes, eczema, psoriasis, warts, excessive sweating, hair loss, moles, and many others. After graduating medical school at the age of 23, he pursued 8 additional years of training. He completed a pediatrics residency at Cohen’s Children’s Hospital in New York, then completed an allergy/asthma/immunology fellowship at Children’s Mercy Hospital in Kansas City, and then completed a second residency in dermatology at the University of Colorado. He has published numerous textbook chapters, online reference articles, and peer-reviewed articles in the areas of dermatologic and allergic diseases. He is considered a national expert and speaker on various dermatologic and allergic subjects.

This article is for informational purposes only and does not constitute medical advice. The information contained herein is not a substitute for and should never be relied upon for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.

back to blog